Need input on Topamax

Discussion in 'Fibromyalgia Main Forum' started by lighthouselady, Nov 17, 2006.

  1. lighthouselady

    lighthouselady New Member

    I am in dire need of a change in medication. I've heard good things and bad things about Topamax. I've tried researching but am having trouble concentrating so maybe if everyone gives me their 2 Cents worth in one place, then maybe I could concentrate.

    I'm going to my doctor's on Monday and want to ask him about Topamax. That is, if I don't get too many negative replies about it. Anyway, I'd really appreciate any help you can give me.

    Judy
  2. LaQuiet

    LaQuiet New Member

    I had a very bad reaction to topomax, but every one of us is different. I prefer neurontin since it doesn't make me feel drugged. topomax made me feel that way along with making my pain so much worse.
    LaQ
  3. mezombie

    mezombie Member

    My doc prescribed it for migraines at one point. It made me so sleepy during the daytime that I stopped taking it. It also didn't stop the migraines.

    Everyone reacts differently, though. You may find that it doesn't make you sleepy, or that this side effect goes away after a few weeks.

    Hope this helps.
    [This Message was Edited on 11/17/2006]
  4. ladykew

    ladykew New Member

    reasons for using it. I take it for prevention of Migraine headaches, and it has worked wonders for that. It was rx'd by a Neurologist, and in the rare case that I do have beginning stages of a Migraine, I take Imitrex.

    What is your reason for needing a change in medication? And what medication are you now taking? I'd be interested in knowing the good and bad things you've heard about Topamax.

    Fortunately, I've had no side effects. It has been a wonderful medication for what it was intended to treat.

    ~~Lew

  5. eager2learn

    eager2learn New Member

    Hi-I am a newbie and I just wanted to add that I have been on Topamax ie for weight loss for greater then 2 months. My story is a little more involved then just fibromyalgia I was chemically injured with a cold cleaning solvent that left me with occupational asthma, contact dermatitis, reactive airway dysfunction syndrome, and now I just found out after all this excruciating pain and confusion these last several months that I have fibromyalgia. The injury was 4.5 years ago and since then I cannot be around certain perfumes, irritants excetera I stay pretty close to home right now and have been on/off steroids with results of gaining close to 40 pounds w/in last two years. I eat a pretty healthy diet but given all the other factors, sedentary lifestyle, its been difficult to get proper excercise I use to jog 8 to 10 miles per week. I am also a nurse and used to working in those days many hours weekly always running around here and there, now I am having to be sit around alot, my understanding Topamax is prescribed for migraines but has a side effect for some individuals of weight loss. I can't say its been miraculous for me and I don't get on the scale every day(I have learned this from my Dr.) until he weighs me. However my clothes for the first time in two years are starting little by little to get looser. Given all of the above misfortunes that I have endured this is good news to me.

    However I have not experienced the side effects others have experienced like I read about numbness in fingers, hands,which can be pretty scarey. I think its individual selective. I research everything by nature though , and actually expected to have side effects with my recent luck but as of yet have been fortunate, so I would definitely take something such as Topamax entirely based on your own medical history and your Drs. recommendation only. Good luck to you and please let me know what you decide ultimately. Or if you find something even better!! Take Care.
  6. butterfly83

    butterfly83 New Member

    My doctor gave me a sample of it, and I tried it, but it made me feel tired and disconnected. Not good at all. So I didn't continue with it.

    Maybe your doctor would have a sample of it also, so you could see how you would respond to it without having to pay for a prescription of it. People can respond so differently to medications, you really have to try things for yourself.
  7. mary124

    mary124 New Member

    I been taking it for headaches for over a year and a half-- Lost weight from it too. Other than that, no side effects.
  8. kellyann

    kellyann New Member

    Hi Judy,
    I take Topamax twice daily at 100 mg per dose for prevention of migraines. it does help me. I was having headaches so bad I could not stand life. I still have headaches, but not nearly as bad. I have lost weight too which I think is a great added benefit, haha! I have noticed a bit of brain fog, but I don't know if it is from the topamax or just my regular fm fibrofog. It's hard to tell, so I am not too worried about it. I have felt a little bit of the tingling in my hands, but I know it is from the topamax, so I'm not too worried. It's usually only for a short period, only a few minutes. You just have to weigh the pluses and minuses and determine if this drug is for you or not. I personally like it.
    Let us know if you decide to take it or not.
    Kellyann
    [This Message was Edited on 11/17/2006]
  9. b~kay~b

    b~kay~b New Member

    i'm on topamax now it doesnt help my pain but it does help my migraines it sometimes makes it so you dont wanna eat. i only had dry mouth for two days i think nausea for first day but thats really it for me. everyone is different though. hopefully it helps your pain. iam happy not to have all those migraines though they would tear me up 2-3 times a week. i couldnt take imitrex, my heart went to my throat and had chest pains and the migraine still came on. i was on a therapy years ago antidepressant then take two red pills on onset then one every hour i think for 4 hours too many pills for me lol too many pills lol my medicine cabinet is hard to close, now when i open it, things fall out lol good luck in trying it, bkay
  10. lighthouselady

    lighthouselady New Member

    Thanks everyone for your input. I don't have migraines but I had a friend whose husband had taken it for extreme pain, he also lost his appetite. I have gained about 20 pounds in the last couple of years and thought maybe that would help. I'm on Vicodin ES for pain now, I get a lot of breakthrough pain, actually never pain-free as we all know. I guess I'm just frustrated and would like a "miracle". I'm still waiting for my "transforaminal epidural block" to be scheduled. This is for spinal stenosis & a few other nasties added in. The latest attack is tennis elbow. Thankfully this isn't the arm I use my cane with (for the spinal stenosis). I suppose I'm just gearing up for a good pity party.

    I do appreciate all your replies and think maybe I'll back off on the Topamax. I have enough cognitive problems as you mentioned, not remembering words or names in mid sentence.

    Judy